You are using an older browser version. Please use a supported version for the best MSN experience.

10 of the strangest medical cases

Live Science Logo By Live Science staff of Live Science | Slide 2 of 11:            Having your pee turn green can be scary. But as a man in Chicago found out, green pee can be a rare side effect of some medications.                                        The 62-year-old man was hospitalized after he was found to have high levels of carbon dioxide in his blood, a condition that can be life threatening. The man was placed on a ventilator and given a general anaesthetic called propofol, according to a report of the case, published Dec. 2 2020 in The New England Journal of Medicine. Five days later, the man's urine, which was being collected in a catheter bag, turned green.                                        While green urine can be due to a number of factors, in this case, the culprit was propofol. This medication is widely used for general anesthesia, but in rare cases, it can turn a person's urine green.                                        Fortunately, this discoloration is benign and goes away once the medication is stopped. Indeed, the man's urine returned to a normal color once he was taken off propofol, the report said. 

Green urine

Having your pee turn green can be scary. But as a man in Chicago found out, green pee can be a rare side effect of some medications.

The 62-year-old man was hospitalized after he was found to have high levels of carbon dioxide in his blood, a condition that can be life threatening. The man was placed on a ventilator and given a general anaesthetic called propofol, according to a report of the case, published Dec. 2 2020 in The New England Journal of Medicine. Five days later, the man's urine, which was being collected in a catheter bag, turned green.

While green urine can be due to a number of factors, in this case, the culprit was propofol. This medication is widely used for general anesthesia, but in rare cases, it can turn a person's urine green.

Fortunately, this discoloration is benign and goes away once the medication is stopped. Indeed, the man's urine returned to a normal color once he was taken off propofol, the report said. 

© The New England Journal of Medicine ©2020

More from Live Science

image beaconimage beaconimage beacon